Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 190, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 26, 2020, 5:15 PM CDT for Barron County, Polk County, Wisconsin; Chisago County, Minnesota. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2020, 5:15 PM CDT (22:15 UTC)
- Expired
- Sep 26, 2020, 5:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Chisago County, MN, Barron County, WI, Polk County, WI
The radar
The Minneapolis radar (KMPX), 119 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 5:15 PM CDT | HAIL 0.7 | Taylors Falls, MN | PICTURE ON SOCIAL MEDIA WITH PEA TO DIME SIZED HAIL TIME ESTIMATED BY RADAR. |
| Sep 26, 5:18 PM CDT | HAIL 1.25 | 2 Nnw Dresser, WI | A PICTURE OF LARGE HAIL NORTH OF DRESSER, WISCONSIN. ESTIMATED BY SURROUNDING OBJECTS. |
| Sep 26, 5:23 PM CDT | HAIL 0.5 | 4 S Centuria, WI | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WUUS53 KMPX 262215
SVRMPX
MNC025-WIC005-095-262300-
/O.NEW.KMPX.SV.W.0190.200926T2215Z-200926T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
515 PM CDT Sat Sep 26 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Chisago County in east central Minnesota...
Western Barron County in northwestern Wisconsin...
Southeastern Polk County in northwestern Wisconsin...
* Until 600 PM CDT.
* At 514 PM CDT, a severe thunderstorm was located over Taylors
Falls, or 28 miles east of Cambridge, moving east at 55 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Centuria around 520 PM CDT.
Amery and Balsam Lake around 530 PM CDT.
Turtle Lake and Clayton around 545 PM CDT.
Almena around 550 PM CDT.
Cumberland around 555 PM CDT.
Barron and Cameron around 600 PM CDT.
Other locations impacted by this severe thunderstorm include
Cumberland Airport, Osceola Airport, Range, Wanderoos, Shafer, Joel,
Mckinley, Rice Lake Airport, Deronda and Arland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4532 9172 4529 9275 4530 9280 4550 9276
4564 9185
TIME...MOT...LOC 2214Z 262DEG 46KT 4538 9269
HAIL...1.25IN
WIND...<50MPH
$$
NDC2 follow-up statements
950
WWUS53 KMPX 262226
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
526 PM CDT Sat Sep 26 2020
MNC025-262236-
/O.CAN.KMPX.SV.W.0190.000000T0000Z-200926T2300Z/
Chisago MN-
526 PM CDT Sat Sep 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHISAGO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4532 9172 4530 9262 4551 9265 4564 9185
TIME...MOT...LOC 2226Z 262DEG 46KT 4540 9247
$$
WIC005-095-262300-
/O.CON.KMPX.SV.W.0190.000000T0000Z-200926T2300Z/
Barron WI-Polk WI-
526 PM CDT Sat Sep 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN BARRON AND SOUTHEASTERN POLK COUNTIES...
At 526 PM CDT, a severe thunderstorm was located near Balsam Lake, or
36 miles west of Rice Lake, moving east at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Amery around 530 PM CDT.
Turtle Lake and Clayton around 545 PM CDT.
Almena around 550 PM CDT.
Cumberland around 555 PM CDT.
Barron around 600 PM CDT.
Cameron around 605 PM CDT.
Other locations impacted by this severe thunderstorm include
Cumberland Airport, Mckinley, Rice Lake Airport, Arland, Comstock,
Nye, Range, Wanderoos, Joel and Deronda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4532 9172 4530 9262 4551 9265 4564 9185
TIME...MOT...LOC 2226Z 262DEG 46KT 4540 9247
HAIL...1.00IN
WIND...<50MPH
$$
NDC154
WWUS53 KMPX 262245
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
545 PM CDT Sat Sep 26 2020
WIC005-095-262255-
/O.CAN.KMPX.SV.W.0190.000000T0000Z-200926T2300Z/
Barron WI-Polk WI-
545 PM CDT Sat Sep 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARRON AND
SOUTHEASTERN POLK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4532 9172 4530 9262 4551 9265 4564 9185
TIME...MOT...LOC 2244Z 262DEG 46KT 4543 9213
$$
NDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:50 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 26, 2:50 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 250 PM CDT Sat Sep 26 2020 .SHORT TERM...(This evening through Sunday night) Issued at 250 PM CDT Sat Sep 26 2020 Low clouds, along with scattered showers and a few thunderstorms have developed this afternoon in the vicinity of a developing warm front over western Wisconsin that stretches from a surface low over west central Minnesota. Temperatures are struggling to get out of the 60s this afternoon with the extensive cloud cover, which is also limiting destabilization. Therefore the severe threat still looks to lie on the northeastern fringes of the forecast area where shear and forcing influences are better in closer promixity to upper level energy. The potential supercellular nature of storms will mean that there will be a potential for large hail, damaging winds and even a brief tornado for storms closer to the front that are surface-based. We see a break in measurable precipitation after midnight through most of Sunday morning, but then tomorrow signals the onset of a fairly long period of cyclonic flow that will foster occasional showers, mainly diurnally-driven, through much of the upcoming week. Sunday will be an autumn-like day, with brisk west/northwest winds and temperatures in the 50s and 60s accompanying the scattered showers. .LONG TERM...(Monday through Saturday) Issued at 250 PM CDT Sat Sep 26 2020 Much colder air with a few chances for rain showers are the main stories for next week. High confidence remains across deterministic and ensemble guidance that a ridge over the western CONUS will lead to cold air from Canada moving into the Upper Midwest over the next week. Along this northerly to northwesterly flow aloft we will have a few shortwaves pass through the region that could provide a source of lift for some showers. The best chances for these showers will be on Monday and late Tuesday into Wednesday. The best chances for showers Tuesday and Wednesday continue to be farther north in Minnesota and Wisconsin closer to Lake Superior. Due to little moisture being present, especially near the surface, little QPF is expected with these shower chances. The coldest air of this period is expected on Thursday night into Friday morning as cold air advection will be present at just about every critical level of the atmosphere. In addition, NAEFS percentiles have 850 mb temperatures in the lowest 10 percent in its climatology. For these reasons widespread temperatures in the 30s are expected and how much of the area falls below freezing will be dependent on cloud cover. Where there are clear skies chances for frost and a freeze will be higher. Some warming is expected by next weekend, but unlikely back to the summer like temperatures in the 80s that we saw this past week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1210 PM CDT Sat Sep 26 2020 Showers over central MN may impact KSTC this afternoon, otherwise sites will experience a broken-overcast deck from 10-15KFT. A few thunderstorms may develop over west central Wisconsin this afternoon and early evening, but are currently expected to stay north of the TAF sites. Southeast winds shift to the west/northwest with 20-30 knot gusts developing tonight at western sites (KAXN/KRWF) and the other sites on Sunday. KMSP...No additional concerns. /OUTLOOK FOR KMSP/ Mon...VFR. Chc -SHRA. Wind NW 15G25 kts. Tue...VFR. Slight Chc -SHRA. Wind WSW at 10G20 kts. Wed...VFR. Slight Chc -SHRA. Wind NW 15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...LS LONG TERM...NDC AVIATION...LS
Hazardous weather outlook, Sep 26, 12:22 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1222 PM CDT Sat Sep 26 2020 WIZ014>016-023>028-271730- Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1222 PM CDT Sat Sep 26 2020 This Hazardous Weather Outlook is for portions of northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms late this afternoon in west central and northwest Wisconsin. Scattered severe thunderstorms are possible, with large hail being the primary threat, but isolated damaging winds and a tornado or two can't be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Lows Thursday night may reach freezing for the first time this season in much of the area, effectively ending the growing season. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late this afternoon. MNZ041>045-047>070-073>078-082>085-091>093-271730- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn- 1222 PM CDT Sat Sep 26 2020 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Lows Thursday night may reach freezing for the first time this season in much of the area, effectively ending the growing season. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 26, 4:57 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
457 PM CDT Sat Sep 26 2020
MNZ052-053-WIZ014-262230-
Isanti-Chisago-Polk-
457 PM CDT Sat Sep 26 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHISAGO...
SOUTHEASTERN ISANTI AND NORTHERN POLK COUNTIES...
At 457 PM CDT, a strong thunderstorm was located near Stacy, or 15
miles southeast of Cambridge, moving northeast at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Forest Lake, North Branch, Chisago City, Lindstrom, St. Croix Falls,
Stacy, Frederic, Luck, Balsam Lake, Taylors Falls, Centuria and
Milltown.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.
LAT...LON 4554 9217 4529 9296 4536 9303 4541 9302
4541 9308 4545 9312 4564 9280 4565 9253
4573 9252 4573 9237
TIME...MOT...LOC 2157Z 233DEG 37KT 4543 9295
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 4:57 PM CDT | Special Weather Statement | MPX | Polk | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.